Mississippi, 2020

Damaging Winds in Mississippi, March 31, 2020

March 31, 2020 · NWS JAN · 11 events in 6 counties and zones

A low pressure system moved over northern Mississippi early in the morning of March 31st. A line of severe thunderstorms developed ahead of the system's cold front and produced scattered wind damage to trees and power lines across central and southeastern Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A low pressure system moved over northern Mississippi early in the morning of March 31st. A line of severe thunderstorms developed ahead of the system's cold front and produced scattered wind damage to trees and power lines across central and southeastern Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 31, 3:14 AM CST, 1 hour 16 minutes earlier.

Area forecast discussion, Mar 31, 3:14 AM CST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
414 AM CDT Tue Mar 31 2020

.DISCUSSION...
Today and tonight...
Early this morning, a low pressure system and attendant cold front
move through the region, with convection along the boundary early
this morning.  Watching storms along and south of I-20 able to tap
into more instability from the wedge of theta-e advection that has
progressed in the last couple of hours. Storms will continue through
the early morning, and most of the storms should have exited the
region by mid morning, though some lingering sprinkles may remain,
particularly in the north closer to the upper level low/cyclonic
flow. Otherwise, a cooler and cloudy day with north/northwesterly
winds getting a little gusty as the surface low deepens.  Next issue
in the forecast will be exactly how much sunshine is able to break
through and attempt to mix out the llvl moisture. Afternoon xover
temps will be close and will need to monitor for a chance for some
early morning fog tonight/Wed morning, especially in low lying
areas.

Wednesday into early next week...

A broad surface high will be centered over the Lower MS River Valley
by Wednesday as an upper level ridge builds overhead. The ridge will
be centered over the region on Thursday as it slowly slides from
west to east. Highs will be back to near normal areawide by
Wednesday and above normal by Thursday. Moisture will begin to make
a return to the region on Friday as the surface high slides east of
the region, resulting in return flow from the Gulf of Mexico. PWats
will have increased to above 1.4" areawide by Saturday and
showers/storms will become possible as isentropic ascent increases
as the ridge breaks down and a weak frontal boundary approaches the
region.

Upper level ridging will once again set up over the region by Sunday
as the surface front fades. A southern stream disturbance will
approach the region from the SW late in the weekend/early next week
increasing chances for showers and storms once again.

&&

.AVIATION...
06Z TAF discussion:
VFR in the immediate term, with developing showers and
thunderstorms deteriorating conditions through to sunrise.
Enhanced llvl moisture from showers across the region and a
passing low will result in MVFR cigs from dawn through midday.
Winds tomorrow become more northerly behind the low, gusty through
the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  45  71  49 /  71   0   0   0
Meridian      69  44  70  46 /  91   0   0   0
Vicksburg     62  45  70  51 /  33   0   0   0
Hattiesburg   74  46  73  48 /  82   0   0   0
Natchez       65  46  71  52 /  58   0   0   0
Greenville    59  44  66  50 /  23   0   0   0
Greenwood     59  43  67  49 /  47   0   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

HJS/JM
Hazardous weather outlook, Mar 30, 2:07 PM CST, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
307 PM CDT Mon Mar 30 2020

ARZ074-075-MSZ018-019-025>030-034-035-311100-
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Washington-Humphreys-
307 PM CDT Mon Mar 30 2020

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and north central Mississippi.

.DAY ONE...Tonight and Tuesday...

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

LAZ007>009-015-016-023>026-MSZ031>033-036>066-072>074-311100-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Catahoula-Tensas-Concordia-Lowndes-Choctaw-Oktibbeha-
Holmes-Attala-Winston-Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-
Leake-Neshoba-Kemper-Warren-Hinds-Rankin-Scott-Newton-Lauderdale-
Claiborne-Copiah-Simpson-Smith-Jasper-Clarke-Jefferson-Adams-
Franklin MS-Lincoln-Lawrence-Jefferson Davis-Covington-Jones-
Marion-Lamar-Forrest-
307 PM CDT Mon Mar 30 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, northeast Mississippi, and south
central Mississippi.

.DAY ONE...Tonight and Tuesday...

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Tonight through Tuesday

Isolated severe thunderstorms will be possible late tonight into
Tuesday morning.  Damaging wind gusts are possible and tornadoes
cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday...

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight
through Tuesday.

19

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms and tornadoes are
 likely with strong or violent tornadoes possible.
Moderate...Significant severe thunderstorms and tornadoes are
 likely with strong tornadoes possible.
Enhanced...Severe thunderstorms are likely and tornadoes are
 possible.
Slight...Severe thunderstorms and tornadoes are possible.
Marginal...Isolated severe thunderstorms are possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Special weather statement, Mar 31, 2:48 AM CST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Jackson MS
348 AM CDT Tue Mar 31 2020

LAZ016-023-025-310915-
Tensas LA-Madison LA-Franklin LA-
348 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN TENSAS...SOUTHWESTERN
MADISON AND NORTHEASTERN FRANKLIN PARISHES UNTIL 415 AM CDT...

At 348 AM CDT, Meteorologists were tracking a strong thunderstorm
near Newlight, or 16 miles east of Winnsboro, moving east at 60 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Somerset around 400 AM CDT.
  Afton around 405 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3233 9161 3234 9113 3221 9113 3220 9116
      3217 9117 3213 9116 3212 9112 3206 9112
      3208 9114 3206 9116 3204 9113 3208 9170
TIME...MOT...LOC 0848Z 267DEG 51KT 3219 9144

19
Special weather statement, Mar 31, 3:27 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jackson MS
427 AM CDT Tue Mar 31 2020

LAZ025-MSZ053-059-311000-
Tensas LA-Jefferson MS-Claiborne MS-
427 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN TENSAS PARISH...
SOUTHWESTERN CLAIBORNE AND NORTHWESTERN JEFFERSON COUNTIES UNTIL 500
AM CDT...

At 426 AM CDT, Meteorologists were tracking a strong thunderstorm
near Helena, or 15 miles northeast of Ferriday, moving east at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Waterproof and Helena around 430 AM CDT.
  St. Joseph around 440 AM CDT.
  Alcorn around 450 AM CDT.
  Lorman around 455 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3191 9155 3196 9104 3177 9102 3176 9124
      3175 9132 3175 9135 3174 9138 3175 9138
      3176 9142 3175 9143 3175 9154 3190 9156
TIME...MOT...LOC 0926Z 264DEG 45KT 3183 9146

19
Special weather statement, Mar 31, 3:42 AM CST, 48 minutes before
Special Weather Statement
National Weather Service Jackson MS
442 AM CDT Tue Mar 31 2020

MSZ048-311015-
Hinds MS-
442 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HINDS COUNTY UNTIL
515 AM CDT...

At 441 AM CDT, Meteorologists were tracking a strong thunderstorm
over Newman, or 14 miles southeast of Vicksburg, moving east at 50
mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Raymond around 500 AM CDT.
  Jackson around 505 AM CDT.

Other locations impacted by this storm include Learned.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3224 9073 3225 9071 3226 9073 3226 9072
      3227 9072 3228 9071 3229 9071 3230 9070
      3232 9028 3214 9027 3215 9073
TIME...MOT...LOC 0941Z 269DEG 43KT 3221 9066

19
Special weather statement, Mar 31, 3:57 AM CST, 33 minutes before
Special Weather Statement
National Weather Service Jackson MS
457 AM CDT Tue Mar 31 2020

MSZ048-049-311045-
Hinds MS-Rankin MS-
457 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANKIN AND CENTRAL HINDS
COUNTIES UNTIL 545 AM CDT...

At 457 AM CDT, Meteorologists were tracking a strong thunderstorm
near Raymond, or near Clinton, moving east at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

This strong thunderstorm will be near...
  Jackson and Clinton around 500 AM CDT.
  Richland around 510 AM CDT.
  Pearl and Flowood around 515 AM CDT.
  Brandon around 525 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3220 9049 3237 9048 3242 8986 3222 8985
TIME...MOT...LOC 0957Z 262DEG 43KT 3228 9038

19
Special weather statement, Mar 31, 4:23 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Jackson MS
523 AM CDT Tue Mar 31 2020

MSZ049-050-056-311115-
Smith MS-Scott MS-Rankin MS-
523 AM CDT Tue Mar 31 2020

...A STRONG THUNDERSTORM WILL AFFECT RANKIN...NORTHERN SMITH AND
SOUTHERN SCOTT COUNTIES UNTIL 615 AM CDT...

At 523 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Brandon to near Whites. Movement was
east at 60 mph.

Winds in excess of 40 mph will be possible with these storms.

Strong thunderstorms will be near...
  Pelahatchie around 535 AM CDT.
  Morton, Johns and Cato around 540 AM CDT.
  Forest and White Oak around 550 AM CDT.
  Burns and Pulaski around 555 AM CDT.
  Homewood around 600 AM CDT.
  Pineville around 605 AM CDT.

Other locations impacted by these storms include Polkville, Puckett
and Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3207 9022 3239 9003 3243 8932 3207 8932
TIME...MOT...LOC 1023Z 259DEG 54KT 3234 9000 3210 9015

19

The radar

The Jackson/Brandon,MS radar (KDGX), 10 km away, was scanning. The volume nearest the first event began at 10:30 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Rankin

When
March 31, 4:30 AM CST
Where
Rankin County, 2.29 mi WNW of Rook Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.195, -89.965

A tree was blown down along Herrington Cove in the Robinhood subdivision.

Thunderstorm Wind, Rankin

When
March 31, 4:46 AM CST
Where
Rankin County, 2.63 mi E of Johns
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.129, -89.785

A tree was blown down along Johns-Mayton Road in the Puckett area.

Thunderstorm Wind, Smith

When
March 31, 4:52 AM CST
Where
Smith County, 0.74 mi N of Daniel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
32.141, -89.718

A tree was blown down at the intersection of MS Highway 13 and County Road 142.

Thunderstorm Wind, Smith

When
March 31, 5:45 AM CST
Where
Smith County, 5.66 mi SSW of Mize
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
31.800, -89.600

A tree was blown down along MS Highway 35 south of Mize.

Thunderstorm Wind, Smith

When
March 31, 5:46 AM CST
Where
Smith County, 3.13 mi NNW of Center Ridge
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.974, -89.493

A tree was blown down near Liberty Church along MS Highway 37.

Thunderstorm Wind, Jefferson Davis

When
March 31, 5:53 AM CST
Where
Jefferson Davis County, 2.47 mi ENE of Prentiss
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
31.611, -89.840

A tree was blown down along Granby Road east of Prentiss.

Thunderstorm Wind, Clarke

When
March 31, 6:02 AM CST
Where
Clarke County, 0.28 mi NNW of Quitman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.054, -88.732

A tree was blown down on West Lynda Street.

Thunderstorm Wind, Covington

When
March 31, 6:05 AM CST to 6:11 AM CST
Where
Covington County, 1.83 mi ENE of Collins Jaycee Arpt to 3.86 mi E of Collins
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.659, -89.521

A line of thunderstorms caused scattered wind damage east of Collins including a tree which was blown down at the intersection of US Highway 84 and Providence Church Road, and a power line which was blown down on Willow Grove Church Road.

Thunderstorm Wind, Clarke

When
March 31, 6:10 AM CST to 6:14 AM CST
Where
Clarke County, 1.35 mi E of De Soto to 2.07 mi S of Linton
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Law Enforcement
Coordinates
31.970, -88.697

A line of thunderstorms caused scattered wind damage east of De Soto including a tree blown down along County Road 693 and power line blown down along County Road 511.

Thunderstorm Wind, Clarke

When
March 31, 6:21 AM CST
Where
Clarke County, 0.9 mi NNW of Shubuta
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.863, -88.704

A tree was blown down along James Street in Shubuta.

Thunderstorm Wind, Lamar

When
March 31, 7:42 AM CST
Where
Lamar County, 4.43 mi ESE of Purvis
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
31.118, -89.355

There was some wind damage to Faith Fellowship along Purvis to Brooklyn Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882006, 882008, 882009, 882027, 882030, 882031, 882293, 882034, 882032, 882033, 882035.